Alert archive / Florida / Red Flag Warnings in 2013

Red Flag Warning 16, NWS Melbourne, FL

March 29, 2013Orange County, Seminole County, Florida

NWS Melbourne, FL issued this red flag warning at Mar 29, 2013, 8:29 PM EDT for Orange County, Seminole County, Florida. It took effect at Mar 30, 2013, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2013, 8:29 PM EDT (00:29 UTC)
In effect from
Mar 30, 2013, 11:00 AM EDT
Expired
Mar 30, 2013, 8:00 PM EDT
In force
9 hr
Issued by
NWS Melbourne, FL

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WWUS82 KMLB 300029
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
829 PM EDT FRI MAR 29 2013

FLZ045-046-310000-
/O.EXP.KMLB.FW.W.0015.000000T0000Z-130330T0000Z/
/O.NEW.KMLB.FW.W.0016.130330T1500Z-130331T0000Z/
ORANGE-SEMINOLE-
829 PM EDT FRI MAR 29 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY FOR
DURATIONS OF LOW RELATIVE HUMIDITY AND HIGH ERC VALUES FOR ORANGE
AND SEMINOLE COUNTIES...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY. 

* AFFECTED AREA... ORANGE... SEMINOLE.

* WIND...LIGHT WINDS EARLY THIS MORNING WILL BECOME EAST 5 TO 10
  MPH BY MID DAY THEN SOUTHEAST AT THE SAME SPEEDS IN THE AFTERNOON.

* HUMIDITY...LONG DURATION (6 TO 8 HOURS) OF CRITICALLY LOW
  RELATIVE HUMIDITY VALUES WITH MINIMUM RH VALUES AROUND 20
  PERCENT WITH ERC VALUES IN THE LOWER 40S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  DUETO THE DRY CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL LIKELY OCCUR
WITHIN THE NEXT 24 HOURS.

&&

$$

67
1 follow-up statement
614 
WWUS82 KMLB 300800
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
400 AM EDT SAT MAR 30 2013

FLZ045-046-310000-
/O.CON.KMLB.FW.W.0016.130330T1500Z-130331T0000Z/
ORANGE-SEMINOLE-
400 AM EDT SAT MAR 30 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR LONG DURATION OF CRITICAL RH WITH HIGH
ERC VALUES...

* AFFECTED AREA... ORANGE...SEMINOLE.

* WIND...SOUTH 10 MPH.

* HUMIDITY...LONG DURATION (5 TO 7 HOURS) OF CRITICALLY LOW
  RELATIVE HUMIDITY VALUES WITH ERC VALUES GREATER THAN 37.
  MINIMUM RH VALUES AROUND 25 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  DUE TO THE DRY CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL LIKELY OCCUR
WITHIN THE NEXT 24 HOURS.

&&

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 29, 2:27 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 29, 2:27 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT FRI MAR 29 2013

.DISCUSSION...

...SLOW WARMING TREND CONTINUES ACROSS EAST CENTRAL FLORIDA...

CURRENT-TONIGHT...SURFACE HIGH PRESSURE WILL SLIDE OFF OF THE
SOUTHEAST U.S. COAST TONIGHT AND INTO THE WESTERN ATLANTIC. THE
PRESSURE GRADIENT WILL REMAIN FAIRLY WEAK AND THE ONSHORE COMPONENT
OF WIND WILL FALL BELOW 5 MPH TO NEAR CALM OVER LAND. MOSTLY CLEAR
SKIES AGAIN TONIGHT UNDER THE CONTINUED CONTINENTAL POLAR AIRMASS.
HAVE UNDERCUT MOS LOWS TONIGHT AS THAT HAS BEEN THE TREND RECENTLY
IN THIS UNUSUALLY DRY AND COOL ENVIRONMENT. EXPECT ONE MORE NIGHT
WITH LOW TEMPERATURES IN THE 40S ACROSS MOST OF THE AREA...EXCEPT
IMMEDIATE COAST (BARRIER ISLANDS) IN THE 50S. THE ONLY RECORD LOW
THAT COULD BE THREATENED IS VERO BEACH (47 IN 1953).

SAT...WEAK MID-LEVEL RIDGING WILL MOVE OVER THE FLORIDA PENINSULA
THOUGH THE FLOW ALOFT WILL REMAIN WEST-NORTHWESTERLY. AT THE SURFACE
THE HIGH PRESSURE RIDGE WILL SETTLE SOUTHWARD ACROSS THE CENTRAL
PENINSULA. THE PRESSURE GRADIENT WILL REMAIN WEAK WITH A GENTLE
SOUTH TO SOUTHEASTERLY FLOW. CONDITIONS WILL CONTINUE TO REMAIN DRY.
TEMPERATURES WILL RECOVER INTO THE MIDDLE 70S ALONG THE COAST AND
UPPER 70S OVER THE INTERIOR.

SUN...LARGE HIGH PRESSURE CENTER WILL CONTINUE TO SLIDE EAST INTO
THE WESTERN ATLANTIC WITH TIME AS WELL AS MOVE FURTHER SOUTH AS
ANOTHER STORM SYSTEM MOVES THROUGH THE GREAT LAKES AND NORTHEASTERN
US.

EAST TO WEST ORIENTED RIDGE AXIS SETTLES ACROSS LAKE OKEECHOBEE BY
SUNDAY WITH INCREASING SOUTH-SOUTHWEST FLOW TO THE NORTH. MODELS
SHOW A WEAK DISTURBANCE CROSSING GA/N FLORIDA EARLY IN THE
DAY...ALONG WITH THE FRONTAL BOUNDARY FROM THE SYSTEM FURTHER NORTH
REACHING SOMEWHERE IN THAT VICINITY. WITH THE CURRENT DRY AIRMASS IN
PLACE IT WILL LIKELY TAKE MORE THAN A DAY TO SUFFICIENTLY MOISTEN
FOR MORE THAN JUST INCREASED CLOUD COVER AND KEPT THE FORECAST DRY
THROUGH THE DAY AND JUST OVER THE WATER AT NIGHT.

TEMPERATURES CONTINUE TO WARM...REACH NEAR OR JUST ABOVE CLIMATOLOGY
IN THE LOW-MID 80S OVER THE INTERIOR AND AROUND 80F AT THE COAST.
OVERNIGHT LOWS WILL GENERALLY BE IN THE LOW 60S.

MON...THE ATLANTIC RIDGE AXIS WILL REMAIN THE PRIMARY WX FEATURE FOR
CENTRAL FL AS THE STORM SYSTEM LIFTS OUT OF NEW ENGLAND AND THE
FRONTAL BOUNDARY STALLS OUT ACROSS THE SOUTHEAST. THE WEST-SOUTHWEST
FLOW ALOFT WILL TAP INTO MOISTURE ASSOCIATED WITH THE BOUNDARY ALONG
WITH INCREASING LOW LEVEL MOISTURE DUE TO THE ONSHORE FLOW.

THIS SHOULD BRING SUFFICIENT MOISTURE FOR A SLIGHT CHANCE OF
AFTERNOON SHOWERS...PRIMARILY WITH THE AFTERNOON SEA BREEZE
COLLISION WHICH IS EXPECTED TO BE TOWARDS THE EASTERN SIDE OF THE
STATE DUE TO THE SOUTHWEST FLOW.

PREVAILING OFFSHORE FLOW WILL ALLOW THE WARMING TREND TO CONTINUE
WITH MID 80S OVER THE INTERIOR AND LOW 80S AT THE COAST DURING THE
DAY AND LOW-MID 60S OVERNIGHT.

FROM PREVIOUS DISCUSSION...
TUE-THU...GFS/ECMWF MODELS HAVE SHIFTED FORMATION THE CANADIAN STORM
SYSTEM TO THE E...NOW BTWN THE GREAT LAKES AND HUDSON BAY. WHILE THE
NEW SOLUTION KEEPS THE SYSTEM OVER THE NRN TIER STATES...IT ALSO
PROVIDES THE IMPETUS FOR AN ARCTIC AIRMASS OVER NRN CANADA TO DROP
DOWN THE BACKSIDE OF THE STORM INTO THE CENTRAL PLAINS THRU TUE.
THERE...THE RIDGE BECOMES EMBEDDED WITHIN THE NRN BRANCH OF THE JET
STREAM THAT WILL CARRY IT OFF THE MID ATLC/NEW ENGLAND COAST THRU
THU. A REINFORCING COLD FRONT AHEAD OF THE RIDGE WILL PUSH INTO THE
DEEP SOUTH ON TUE AND THEN SLOWLY SAG INTO CENTRAL/NRN FL WED/THU.

INCREASING MOISTURE THRU THE COLUMN THRU MIDWEEK WITH MODEL PWATS
JUMPING FROM ARND 1.0" EARLY TUE TO 1.5"-1.6" LATE WED. DYNAMIC LIFT
REMAINS QUITE WEAK...HOWEVER...WITH THE PARENT STORM SYSTEM SO FAR
TO THE N AND A LIFTING JET PATTERN OVER THE SE CONUS. WHILE STORM
POTENTIAL IN SUCH AN ENVIRONMENT WOULD BE LOW...THE PROLONGED SW
FLOW PATTERN WOULD TEND TO SUPPORT OCCASIONAL PDS OF ISENTROPIC LIFT
IN THE FACE OF INCREASING LOW/MID LVL MOISTURE. WILL INCREASE PRECIP
CHANCES TO 20-30PCT. TEMPS ABV CLIMO...THOUGH INCREASING CLOUD COVER
WILL HELP OFFSET THE AFTN WARM AIR ADVECTION...KEEPING AFTN MAX
TEMPS IN THE L/M80S. NOCTURNAL BLANKET EFFECT OF THE SAME CLOUD
COVER WILL KEEP MIN TEMPS IN THE L/M60S.

&&

.AVIATION...VFR.

&&

.MARINE...TONIGHT-SAT...A WEAK PRESSURE GRADIENT WILL BE ACROSS THE
AREA OVER THE NEXT 24 HOURS WITH THE EAST-WEST ORIENTED RIDGE AXIS
SETTLING OVER THE CENTRAL PENINSULA DURING THE DAY ON SAT. N/NNE
FLOW WILL CONTINUE TO VEER EASTERLY THIS EVENING AND SE/SSE
OVERNIGHT INTO TOMORROW. WIND SPEEDS WILL BE MAINLY AOB 10 KTS. SEAS
2-4 FT EARLY THIS EVENING WILL FALL TO 3 FEET OR LESS THROUGH SAT.
FORECAST DOMINANT WAVE PERIODS SHOULD BE 8-9 SECONDS.

SUN-TUE...THE AXIS OF THE LARGE HIGH PRESSURE RIDGE OVER THE WESTERN
ATLANTIC WILL SETTLE ACROSS THE SOUTHERN HALF OF FLORIDA BY LATE IN
THE WEEKEND. PREVAILING FLOW WILL BECOME SOUTH-SOUTHWEST AT 10-15KTS
EXCEPT FOR RIGHT AROUND JUPITER INLET WHERE THE AXIS SETS UP WHERE
WINDS WILL HAVE A LITTLE MORE OF A SOUTHEASTERLY COMPONENT. FLOW
WILL BE LIGHT ENOUGH FOR SEA BREEZE DEVELOPMENT EACH
AFTERNOON...BACKING WINDS TO THE EAST-SOUTHEAST NEAR THE COAST IN
THE AFTERNOON ESPECIALLY SOUTH OF CAPE CANAVERAL. SEAS 2-4FT THROUGH
THE PERIOD.

&&

.FIRE WEATHER...REMAINDER OF THIS AFTERNOON AND EARLY EVENING...WEAK
PRESSURE GRADIENT OVER THE AREA WITH POOR TO FAIR DISPERSIONS
RESULTING. THE HIGH PRESSURE TO THE NORTH SETTLING SOUTHWARD HAS
VEERED WINDS TO ONSHORE THIS AFTERNOON. THE AIRMASS REMAINS VERY
DRY. LONG DURATION OF CRITICAL RH (6 TO 8 HOURS) LIKELY OVER THE
INTERIOR WITH MIN RH VALUES AROUND 20 PERCENT. SOME LOCATIONS MAY
SEE RH VALUES IN THE TEENS. CLOSER TO THE COAST...MIN RH VALUES
BETWEEN 25 AND 35 PERCENT WITH SHORTER DURATIONS OF CRITICAL (SUB 35
PERCENT) RH. WITH WINDS FALLING TO NEAR NIL TONIGHT...SOME
VISIBILITY ISSUES MAY ARISE NEAR ONGOING/SMOLDERING BRUSH FIRES.

SAT...THE SURFACE RIDGE AXIS WILL SETTLE ACROSS THE CENTRAL
PENINSULA AS THE PRESSURE GRADIENT REMAINS WEAK. DISPERSION INDICES
WILL REMAIN POOR TO FAIR. WHILE THE ONSHORE FLOW WILL CONTINUE IT
WILL REMAIN VERY DRY INLAND FROM THE COAST. COMBINATION OF LONG
DURATION LOW RH AND FUEL MOISTURE WILL LIKELY PROMPT ANOTHER RED
FLAG WARNING FOR A COUPLE/FEW COUNTIES. AS A WHOLE ALL OF EAST
CENTRAL FLORIDA REMAINS VERY DRY. EVEN COASTAL COUNTIES WILL AGAIN
FLIRT WITH CRITICALLY LOW RH FOR UP TO A FEW HOURS BEFORE ONSHORE
FLOW PROVIDES A BIT OF RELIEF IN THE RH VALUES.

EARLY NEXT WEEK...ONSHORE FLOW WILL BE SLOW TO MODIFY THE DRY
AIRMASS IN PLACE AND INTERIOR LOCATIONS MAY SEE A FEW HOURS OF RH
VALUES AROUND 30-35 PERCENT SUNDAY AFTERNOON. RH VALUES ARE EXPECTED
TO REMAIN ABOVE CRITICAL LEVELS THROUGH THE REMAINDER OF THE WEEK
WITH A FEW LIGHT SHOWERS POSSIBLE...ESPECIALLY WITH AFTERNOON SEA
BREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  45  74  56  81 /   0   0  10  10
MCO  48  78  57  83 /   0   0  10  10
MLB  49  75  59  81 /   0   0  10  10
VRB  48  75  58  81 /   0   0  10  10
LEE  47  77  57  82 /   0   0  10  10
SFB  47  78  57  83 /   0   0  10  10
ORL  51  78  59  82 /   0   0  10  10
FPR  47  75  57  81 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR
ORANGE-SEMINOLE.

AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....MOSES
Hazardous weather outlook, Mar 29, 8:10 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
810 PM EDT FRI MAR 29 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-301200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
810 PM EDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.DENSE FOG AND SMOKE IMPACT...
FOG AND MIST ARE NOT EXPECTED TO BE WIDESPREAD TONIGHT DUE TO THE
DRY AIR CURRENTLY IN PLACE. HOWEVER...CLEAR SKIES AND WINDS BECOMING
CALM WILL LEAD TO VERY LOCALIZED SETTLING OF A FOG AND SMOKE MIXTURE
IN THE IMMEDIATE VICINITY OF ANY SMOLDERING FIRES. DEPENDING ON THE
AMOUNT OF SMOKE EMITTED FROM THESE SMOLDERING SPOTS...AND THEIR
PROXIMITY TO LOCAL ROADS AND HIGHWAYS...THIS COULD CREATE VISIBILITY
ISSUES SIMILAR TO WHAT TOOK PLACE IN MARTIN COUNTY LAST NIGHT.

LOCAL STATE AND COUNTY LAW ENFORCEMENT AGENCIES ARE REQUESTED TO
REPORT ANY LOCALIZED VISIBILITY REDUCTIONS ON AREA ROADWAYS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LONG DURATION OF CRITICALLY LOW RELATIVE HUMIDITY VALUES ARE
EXPECTED ONCE AGAIN SATURDAY OVER THE INTERIOR...HOWEVER WINDS WILL
BE LIGHT ONCE AGAIN.

GRADUALLY INCREASING MOISTURE EARLY NEXT WEEK WILL MODIFY THE VERY
DRY AIRMASS IN THE FORM OF SOMEWHAT HIGHER HUMIDITIES AND LOWER
THE RISK OF WILDFIRE SPREAD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

CRISTALDI

Nearby

Red Flag Warnings in Florida, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.